[Skip to Content]
[Skip to Content Landing]
Article
April 23, 1960

THROMBOCYTOPENIA INDUCED BY ADMINISTRATION OF SODIUM PARA-AMINOSALICYLATE

Author Affiliations

Philadelphia

From the Pulmonary Disease Service, Philadelphia General Hospital.

JAMA. 1960;172(17):1909-1912. doi:10.1001/jama.1960.03020170035008
Abstract

A 63-year-old man developed thrombocytopenia while being treated with streptomycin, isoniazid, and sodium para-aminosalicylic acid (PAS) for active pulmonary tuberculosis. He had no history of previous allergic manifestations. He had recently developed mild diabetes and suffered a crushing injury of the left hand. In order to determine which of the medicaments caused the thrombocytopenia, test doses of each were administered to the patient after his platelet count had returned to normal. A severe decrease in platelet count occurred one hour after administration of PAS; it did not occur when the other drugs were administered. Concurrent administration of cortisone with PAS apparently had no effect on the thrombocytopenia. This is believed to be the second reported instance of thrombocytopenia in which PAS proved to be the offending agent.

×